Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 10, 2023, 2:17 PM CST for 13 counties in Texas; 5 counties in New Mexico. It took effect at Mar 11, 2023, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2023, 2:17 PM CST (20:17 UTC)
- In effect from
- Mar 11, 2023, 11:00 AM CST
- Expired
- Mar 11, 2023, 7:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Ector County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 140 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
656 WWUS84 KMAF 102017 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 217 PM CST Fri Mar 10 2023 ...RED FLAG WARNING IN EFFECT LATE SATURDAY MORNING THROUGH EARLY SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND MODERATE TO HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH ACROSS THE TRANS PECOS AND DAVIS MOUNTAINS TO THE BIG BEND... NMZ116>119-TXZ045-050-059>061-067-068-075-270>280-282-111300- /O.UPG.KMAF.FW.A.0008.230311T1700Z-230312T0100Z/ /O.NEW.KMAF.FW.W.0010.230311T1700Z-230312T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-Ector-Ward-Crane- Pecos-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Lower Brewster County- 217 PM CST Fri Mar 10 2023 /117 PM MST Fri Mar 10 2023/ ...RED FLAG WARNING IN EFFECT LATE SATURDAY MORNING THROUGH EARLY SATURDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND MODERATE TO HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH ACROSS THE TRANS PECOS AND DAVIS MOUNTAINS TO THE BIG BEND... * TIMING...Late Saturday morning through early Saturday evening. * WINDS...West 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 9 percent. * RFTI...4 to 6 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. Ensure that chains attached to trailers will not touch the pavement, thereby eliminating the possibility to generate sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
3 follow-up statements
839 WWUS84 KMAF 110735 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 135 AM CST Sat Mar 11 2023 ...RED FLAG WARNING IN EFFECT LATE THIS MORNING THROUGH EARLY THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND MODERATE TO HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH ACROSS THE TRANS PECOS AND DAVIS MOUNTAINS TO THE BIG BEND... NMZ116>119-TXZ045-050-059>061-067-068-075-270>280-282-112100- /O.CON.KMAF.FW.W.0010.230311T1700Z-230312T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-Ector-Ward-Crane- Pecos-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Lower Brewster County- 135 AM CST Sat Mar 11 2023 /1235 AM MST Sat Mar 11 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 7 PM CST /6 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND MODERATE TO HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH ACROSS THE TRANS PECOS AND DAVIS MOUNTAINS TO THE BIG BEND... * AFFECTED AREA...Gaines, Andrews, Loving, Winkler, Ector, Ward, Crane, Pecos, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin and Lower Brewster County. * TIMING...Late Saturday morning through early Saturday evening. * WINDS...West 40 to 55 mph with gusts to 80 mph in the Guadalupe Mountains and Delaware Mountains. West 25 to 35 mph with gusts to 55 mph elsewhere. * RELATIVE HUMIDITY...As low as 11 percent. * RFTI...4 to 6 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. Ensure that chains attached to trailers will not touch the pavement, thereby eliminating the possibility to generate sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
196 WWUS84 KMAF 110853 CCA RFWMAF URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Midland/Odessa TX 253 AM CST Sat Mar 11 2023 ...RED FLAG WARNING IN EFFECT LATE THIS MORNING THROUGH EARLY THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND MODERATE TO HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH ACROSS THE TRANS PECOS AND DAVIS MOUNTAINS TO THE BIG BEND... NMZ116>119-TXZ045-050-059>061-067-068-075-270>280-282-112100- /O.COR.KMAF.FW.W.0010.230311T1700Z-230312T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-Ector-Ward-Crane- Pecos-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Lower Brewster County- 253 AM CST Sat Mar 11 2023 /153 AM MST Sat Mar 11 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 7 PM CST /6 PM MST/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND MODERATE TO HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH ACROSS THE TRANS PECOS AND DAVIS MOUNTAINS TO THE BIG BEND... * AFFECTED AREA...Gaines, Andrews, Loving, Winkler, Ector, Ward, Crane, Pecos, Sacramento Foothills and Guadalupe Mountains, Chaves Plains, Eddy Plains, Lea, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor, Eastern Culberson County, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin and Lower Brewster County. * TIMING...Late this morning through early this evening. * WINDS...West 40 to 55 mph with gusts to 80 mph in the Guadalupe Mountains and Delaware Mountains. West 25 to 35 mph with gusts to 55 mph elsewhere. * RELATIVE HUMIDITY...As low as 11 percent. * RFTI...4 to 6 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. Ensure that chains attached to trailers will not touch the pavement, thereby eliminating the possibility to generate sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
593 WWUS84 KMAF 111943 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 143 PM CST Sat Mar 11 2023 ...RED FLAG WARNING IN EFFECT THROUGH EARLY THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND MODERATE TO HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH ACROSS THE TRANS PECOS AND DAVIS MOUNTAINS TO THE BIG BEND... NMZ116>119-TXZ045-050-059>061-067-068-075-270>280-282-120100- /O.CON.KMAF.FW.W.0010.000000T0000Z-230312T0100Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-Ector-Ward-Crane- Pecos-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Lower Brewster County- 143 PM CST Sat Mar 11 2023 /1243 PM MST Sat Mar 11 2023/ ...RED FLAG WARNING IN EFFECT THROUGH EARLY THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WIND OF 20 MPH OR GREATER, AND MODERATE TO HIGH FIRE DANGER FOR SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH ACROSS THE TRANS PECOS AND DAVIS MOUNTAINS TO THE BIG BEND... * TIMING...Through early this evening. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...4 to 5 or near critical to critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. Ensure that chains attached to trailers will not touch the pavement, thereby eliminating the possibility to generate sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 10, 10:57 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Mar 10, 10:57 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1057 AM CST Fri Mar 10 2023
...New AVIATION...
.SHORT TERM...
(Today through Saturday afternoon)
Issued at 247 AM CST Fri Mar 10 2023
Prevailing east to northeast flow will continue as our cold front
is through the region with flow out of the north-northeast down
to the Presidio valley. Boundary will wash out later this
afternoon, but high pressure analyzed over the northern Midwest
will maintain the easterly component over much of the area into
the afternoon hrs. The cooler temperatures with shallow moisture
advection trapped beneath a stout inversion off the deck will help
generate an extended period of overcast skies for points north
and east of the Davis Mtns, which is occurring rapidly over the
Permian Basin at this hour. The persistence of the overcast deck
will limit typical diurnal heating, leading to a sharp contrast in
temperatures over areas that will not have the lingering overcast
and those that do. Highs will range from the 60s east of the
Pecos river valley and 70s along and to the west with 80s over the
RGV. The one positive takeaway is the overcast will scour out by
the late-afternoon for the eastern areas to garner some heating,
so we won't be stuck in the clouds the entire day.
High pressure will shift eastward with a return flow pattern
setting up the following evening and beyond. Another low stratus
deck likely for parts of the area on Saturday AM, but the
longevity will be much shorter as increasing westerlies will occur
late morning through the afternoon Saturday. This will allow for
a rapid clearing due to dry, downsloping component of the wind
field as a progressive shortwave traverses NM and eventually W TX
by the afternoon and evening hrs. The combo of breezy westerly
winds and downsloping effect will ramp up temperatures
significantly with much of the region shooting up into the 80s
with some 90s in the eastern Basin, Pecos and Rio Grande Valleys.
This will be the warmest day of the year so far, but of course it
will not be without the accompaniment of patchy blowing dust and
critical fire weather concerns in the afternoon (See fire weather
disco below).
Wind speeds will be pretty stout out of the west for much of the
region on Saturday with high winds probable for the Guadalupe Mtns
beginning late-Saturday AM as a prominent mountain wave signature
is being forecast across all major guidance. A High Wind Warning
is in effect for the Guadalupes much of Saturday and just beyond
this forecast period. Additional advisory products will likely be
needed for adjacent plains in TX and NM with expansion eastward
into the Permian Basin likely. Lows will remain mild tonight and
tomorrow night with 40s and 50s common areawide.
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 247 AM CST Fri Mar 10 2023
The progressive pattern thats been in place for the past few weeks
doesn't look to be going anywhere any time soon. After winds
diminish Saturday night, a weak cold front will work its way
southwestward across the Permian Basin toward the Pecos Valley
Sunday morning, yielding a cooldown from the unseasonably warm
conditions on Saturday. Highs Sunday will top out in the 60s and
70s for most of the area, though locations across the Pecos River
Valley and south of US90 will still see 80s, with lower 90s
possible for portions of the Rio Grande Valley in the Big Bend. A
reinforcing push of cooler air and continued easterly surface flow
will result in cooler temperatures Monday, with highs ranging
from the lower 50s northeast to the lower 80s across far southern
areas, though most will see highs from the lower 60s to lower 70s.
Weak, transient ridging aloft will yield a warmup heading into
midweek, coincident with a return to southerly/southwesterly
surface flow, with highs in the 80s for most locations by
Wednesday afternoon. On the heels of this ridge, a midlevel trough
will pass to the north of the region, and an attendant cold front
will bring another cooldown for the end of the work week, seeing
temperatures dip back into the 60s and 70s for most by Thursday,
and possibly 50s and 60s by next Friday. Dry conditions will be
the rule for a majority of the extended, though there may be an
uptick in rain chances associated with the aforementioned late
week trough. Stay tuned.
&&
.AVIATION...
(18Z TAFS)
Issued at 1053 AM CST Fri Mar 10 2023
Sat imagery showing stratus deck finally starting to burn off, and
HRRR soundings scatter things out around 20Z. Winds will begin
veering to SW overnight, which may prevent stratus redevelopment.
Once mixing commences after sunup, expect winds to veer to west
and increase substantially, becoming gusty the rest of the
afternoon. Winds don't look quite strong enough for a mention of
BLDU attm.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 50 90 48 71 / 0 0 0 0
Carlsbad 50 85 51 78 / 0 0 0 0
Dryden 54 95 58 85 / 0 0 0 0
Fort Stockton 54 90 57 80 / 0 0 0 0
Guadalupe Pass 53 74 52 70 / 0 0 0 0
Hobbs 49 84 47 74 / 0 0 0 0
Marfa 43 81 46 75 / 0 0 0 0
Midland Intl Airport 50 88 51 74 / 0 0 0 0
Odessa 52 88 53 75 / 0 0 0 0
Wink 48 89 52 79 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 AM CST /8 AM MST/ Saturday to 4 AM CDT
/3 AM MDT/ Sunday for Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
Fire Weather Watch from Saturday morning through Saturday
evening for Andrews-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Ector-Gaines-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Loving-Lower Brewster County-Marfa Plateau-Pecos-
Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
Winkler.
NM...High Wind Warning from 8 AM MST Saturday to 3 AM MDT Sunday for
Guadalupe Mountains of Eddy County.
Fire Weather Watch from Saturday morning through Saturday
afternoon for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
&&
SHORT TERM...87
LONG TERM....84
AVIATION...44Hazardous weather outlook, Mar 10, 2:05 PM CST, 12 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 205 PM CST Fri Mar 10 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-112015- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 205 PM CST Fri Mar 10 2023 /105 PM MST Fri Mar 10 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A High Wind Warning is in effect beginning late this evening for the Guadalupe and Delaware Mountains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A High Wind Warning is in effect through late Sunday morning for the Guadalupe and Delaware Mountains. A Wind Advisory is in effect Saturday for the Southeast New Mexico plains and much of West Texas to the south. A Red Flag Warning is in effect Saturday morning through Saturday evening for Southeast New Mexico and most of West Texas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 1:51 AM CST | High Wind Warning | MAF | Culberson | 47 hr |
| Mar 10, 2:08 AM CST | Fire Weather Watch | MAF | Andrews, Brewster, Crane, Culberson, Ector, Gaines and 7 more | 12 hr |
| Mar 10, 2:13 PM CST | Wind Advisory | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves and 2 more | 29 hr |
Nearby
Red Flag Warnings in Texas, 2023Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.